|Holiday until when??
Jun 25, 2001
I have been on a successful combo for one year (3TC, D4T,DMP) and have remained undectable with CD4 increase from 200 to 500. If I were to stop meds now, in the absence of any resistance, and return to meds (same combo) when CD4 goes down and VL goes way up would I be doing any harm? If not, what VL and CD4 numbers would you recommend restarting treatment? You all do a great job for us. Thank You.
Response from Dr. Young
Thanks for your question and comments.
You are correct in the assumption about the absence of drug resistance if medications are discontinued when your viral load is undetectable. It is important to take into consideration the fact that some medications have different half-lives (leave your body at different rates). In your particular circumstance, efavirenz(Sustiva) will likely linger much longer than d4T or 3TC. For this reason, we typically recommend discontinuing efavirenz the day before stopping the nukes (d4T or 3TC).
It is reasonable to think that you could restart the very same medications that you are taking now at some point in the future.
The decision to stop therapy is quite controversial, particularly for people like you who started meds with a fairly low CD4 count. In our practice, we usually don't recommend stopping unless side effects or adherence are at risk. Nevertheless, some patients do elect to stop, we typically recommend restarting when CD4 counts get around 350-500. In either case, I'd recommend very close clinical and lab monitoring around the time of treatment discontinuations. You'd certainly like to resume therapy before any significant clinical event or complication. BY
what does HIV DNA prove?
AIDS mortality decrease
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.